Vaping

U.S. health officials are looking at vitamin E acetate as a potential cause of the lung injuries experienced by many vaping users.

In response to a surge in teen vaping rates across the state, Dartmouth-Hitchcock Health launched a new education campaign Tuesday about the dangers of it.

No Safe Vape will focus on young people and their families in New Hampshire and Vermont through a variety of approaches, according to a news release from Dartmouth-Hitchcock.

The entire Dartmouth-Hitchcock Health system, including Cheshire Medical Center in Keene, is part of the effort, said spokesman E.J. Powers in an email.

The campaign consists of print and digital advertisements and a public awareness effort to drive people to the new website, dartmouth-hitchcock.org/patient-education/vaping.html, which includes local and national resources, as well as information about health risks associated with vaping.

There will also be a social media campaign, the release stated, including a 20-minute Facebook live session Thursday on Dartmouth-Hitchcock’s page, with medical experts and teens discussing myths and facts of vaping at 6:30 p.m.

Dartmouth-Hitchcock pediatrician Dr. Susanne Tanski is also scheduled to brief members of the U.S. Senate and Congress Wednesday on the hazards of vaping, according to Dartmouth-Hitchcock.

“The No Safe Vape campaign is a significant step forward in the overarching mission to dispel harmful misconceptions about vaping and further emphasize the severity of this nationwide issue,” Tanski said in the release.

Vaping-related illnesses have been sweeping the country since the summer, totaling 2,172 cases and 42 deaths from all states, except Alaska, and two U.S. territories, data current as of Nov. 14 from the U.S. Centers for Disease Control and Prevention state.

But despite the risks, New Hampshire has the highest percentage of high-schoolers reporting daily use of electronic vapor products, such as vapes and e-cigarettes, according to the CDC’s 2017 Youth Risk Behavior Survey, the latest data available.

Two cases of vaping-related illness had been confirmed in New Hampshire and three in Vermont as of Nov. 14, according to spokespeople from the states’ health departments. No deaths related to the illness have been reported in either state.

People with the lung disease often experience symptoms gradually, including difficulty breathing, shortness of breath and chest pain before being hospitalized, according to the CDC. Other symptoms that have been reported are vomiting, diarrhea, fever and fatigue.

Vitamin E acetate — used as an additive, most notably as a thickening agent in THC-containing e-cigarette and vaping products — has been identified by the CDC as a chemical of concern related to the illnesses.

And while the investigation is still ongoing, the CDC’s website states, vitamin E acetate should not be added to vaping products.

Ultimately, the CDC recommends no use of vaping products at all.

“Our young people simply do not stand a chance against the predatory practices of tobacco companies that are contributing to this health crisis,” Tanski said in Tuesday’s news release. “It is imperative that we do our best to help people understand the very serious risks of vaping.”

Help for quitting vaping is available through QuitNow New Hampshire or 802 Quits at 1-800-QUIT-NOW. More information on the quit lines is available from quitnownh.org or 802quits.org.

Olivia Belanger can be reached at 352-1234, extension 1439, or obelanger@keenesentinel.com. Follow her on Twitter @OBelangerKS.